Bone loss slows, but continues long-term in HIV-positive people on antiretroviral therapy

From aidsmap.com

33395-x-raymanPeople with HIV experienced a decrease in bone density at the hip and spine during their first two years after starting antiretroviral therapy (ART). While bone loss slowed after 96 weeks, it continued to decline more rapidly among HIV-positive people compared with the usual age-related bone loss seen in HIV-negative people over seven years, researchers reported at the recent 8th International AIDS Society Conference on HIV Pathogenesis, Treatment and Prevention in Vancouver.

Research over the course of the epidemic has found that people living with HIV typically have lower bone density and higher risk of fractures than HIV-negative people, but whether this is attributable to HIV infection itself, associated metabolic or immunological changes, antiretroviral drug toxicity or a combination of factors is not fully understood.

Studies have shown that people on ART – especially regimens containing tenofovir (Viread, also in the Truvada, Atripla, Eviplera, and Stribild combinations) or HIV protease inhibitors – experience bone loss during the first couple of years after starting treatment, but less is known about longer-term effects on bone health.

Continue reading.

Explore posts in the same categories: Features, HIV care, Research

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: